Background: Anti-angiogenesis is an exciting new approach to anticancer therapy. COL-3, a tetracycline derivative, is a novel anti-angiogenesis agent with potent preclinical anticancer activity. During the conduct of a phase 1 clinical trial for refractory metastatic cancer at the National Institutes of Health, we observed 3 individuals who developed phototoxicity followed by clinical and laboratory features of drug-induced lupus. Observations: Three of 35 patients treated with COL-3 developed sunburnlike eruptions accompanied by fever and a positive antinuclear antibody titer within 8 to 29 days of starting treatment. Two of 3 had positive antihistone antibody levels and arthralgia. One patient had marked systemic manifestations including pulmonary infiltrates and elevated erythrocyte rate remittent for more than 1 year after discontinuing COL-3 treatment. The other 2 patients' symptoms and rash abated within 2 weeks of discontinuing therapy although the serologic markers remained abnormal for the duration of follow-up. Conclusions: COL-3 is the second tetracycline derivative to be implicated in the development of drug-induced lupus. A sunburnlike eruption immediately preceded or accompanied the systemic and serologic changes in these 3 patients. The rapid onset and the phototoxic appearance of the accompanying eruptions might suggest that damage to the keratinocytes caused the formation of neoantigens to which autoantibodies formed.
|Number of pages||4|
|Journal||Archives of Dermatology|
|State||Published - 2001|